Tretinoin Use (Retin-A and Renova) and Scaly, Puffy Eyelids

Cynthia Bailey, MD|October 13, 2016


Hi Dr. Bailey,

I've read your posts on Retin-A and have had a question about a specific severe dry eye problem I encounter when using my Renova.  In fact, it was so unpleasant that I have discontinued using it.  I would wake up every morning with eyes that look like the devil. As a result, the puffiness under my eyes worsened.  I would try cold eye masks, eye drops that claim to be replacement tears, in fact I even used the ointment type of eye drops at night.  Alas, to no avail, the dry eyes continued.  I have recently turned 39 and my skin looks so much older than it should.  I was hoping that the Renova would be a big help.  Now I don't know how to get results. Is there any way to counter this side effect?  Your advice would be a great help.


Dear Valerie,

Tretinoin, the active ingredient in both Retin-A and Renova, can cause a dryness, irritation, and chapping of the eyelid skin.  It can also cause dryness and irritation of the eye if it migrates into the eye itself.  However, that’s not to say that tretinoin is definitely the cause of your eye problems. There are many other important causes of eye dryness that require the evaluation and treatment of an ophthalmologist. I cannot give recommendations for your specific issue over the internet, but your question is a great ‘jumping off’ point to discuss tretinoin-induced eyelid irritation, one of the more common difficulties of using medicated creams containing tretinoin for their anti aging benefits.

I always stress to my patients that "Tretinoin will irritate skin that is already irritated." This means that if their skin becomes irritated for any reason (sunburned, windburned, chapped due to harsh products, microdermabrasion or IPL laser treatments, an allergic reaction, etc.) they need to stop using their tretinoin product until the skin has entirely normalized, plus at least another week. I explain to them that if they apply tretinoin to irritated skin it will intensify the irritation big time!

When skin has become irritated I have my patients stop tretinoin use, wash with a hypoallergenic and non-irritating soap such as Toleriane Cleanser, and apply a similar gentle and hypoallergenic moisturizer, like my Daily Face Cream for Normal to Oily Skin. I advise them to use these products until the skin has returned to normal, before gingerly resuming tretinoin. 


It is important to understand that thin eyelid skin that becomes slightly irritated from tretinoin use will get very irritated with continued use of the product. The end result can be puffy, red, scaly eyelid skin on both the upper and lower eyelids. Believe it or not, this does not happen to everyone! For those folks whose eyelid skin is sensitive to tretinoin, I tell them to keep the cream well away from the eyelids. It is important to understand that creams melt as they warm on the skin, which makes them migrate farther out from where they were initially applied.

Sensitive skin patients should not apply tretinoin products any closer to the eyelids than the bone around the eye sockets (the orbital rim).  If that doesn’t help, then they need to move farther and farther out from the eye area until they find an application zone that they can tolerate.

I have written several posts describing how I instruct my patients on the successful use of tretinoin products. You can find these posts under the 'Anti Aging Skin Care' section of my blog, using the Topic Categories drop-down feature.  The two most on-point articles are:

  1. How to Correctly Use Retin A For Acne and Anti Aging Skin Care
  2. How To Treat Dry Skin Caused From Retin A Use In The Winter

Allergic Eyelid Contact Dermatitis

In my practice, most of my tretinoin patients that also have red, scaly, and dry eyelid skin actually have allergic eyelid contact dermatitis, not simple tretinoin irritation. Allergic eyelid dermatitis is due to an allergen touching the eyelid skin, which then causes a red, scaly rash.  If tretinoin is applied to this allergic rash it compounds the situation by adding irritation - resulting in an even bigger skin flare up.  In these cases, tretinoin is not the allergen itself, but does certainly make the situation worse.  I will write a post on allergic eyelid contact dermatitis in the near future. It’s fascinating, common, and always a satisfying surprise to figure out the true allergen culprit.

Warm Regards,

Cynthia Bailey MD, Dermatologist

Disclaimer: Please realize that availing yourself of the opportunity to submit and receive answers to your questions from Dr. Bailey does not confer a doctor/patient relationship with Dr. Bailey. The information provided by Dr. Bailey is general health information inspired by your 'Ask Dr. Bailey' question. It should not be a substitute for obtaining medical advice from your physician and is not intended to diagnose or treat any specific medical problem (and is not an extension of the care Dr. Bailey has provided in her office for existing patients of her practice). Never ignore your own doctor’s advice because of something you read here; this information is for general informational purpose only.

If You Found This Helpful, You May Also Want To Read:

What have you found helpful for dealing with scaly, puffy, red eyelid skin? We would love to hear from you in the Blog Comments below! 

Add Your Comment